Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Northern Indiana

June 4, 2002Allen County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 4, 2002, 12:24 PM EST for Allen County, Indiana. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 12:24 PM EST (17:24 UTC)
Expired
Jun 4, 2002, 1:10 PM EST
In force
46 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Allen County, IN

The radar

The Northern Indiana radar (KIWX), 59 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 12:26 PM ESTHail 1Aboite, IN
Jun 4, 12:40 PM ESTHail 1Ft Wayne Baer Arpt, IN
Jun 4, 12:40 PM ESTHail 1.5Ft Wayne Baer Arpt, IN
Jun 4, 12:40 PM ESTHail 0.75Ft Wayne Baer Arpt, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2117 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

598 
WUUS53 KIWX 041724
SVRFWA
INC003-041810-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1224 PM EST TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ALLEN COUNTY IN INDIANA

* UNTIL 110 PM EST

* AT 1224 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF FORT WAYNE...MOVING EAST
  AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...  
  ABOIT  
  FORT WAYNE
  YODER
  HOAGLAND

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4107 8539 4093 8535 4094 8481 4114 8481

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:46 AM EST, 10 hours 38 minutes earlier.

Area forecast discussion, Jun 4, 1:46 AM EST, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
146 AM EST TUE JUN 4 2002

FORECAST CHALLENGES LIE IN PCPN CHCS NEXT 24 TO 36 HOURS AND HIGH
TEMPS TODAY.

6Z SFC MAP HAS WARM FRONT TEMPORARILY STALLED OUT FROM JUST NORTH
OF PIA...TO BETWEEN GUS AND LAF. THIS IS THE RESULT OF CONVECTION
FROM THE PAST EVENING AND WHAT IS OCCURRING ATTM. CONVECTION HAS
BEEN REMAINING WELL NORTH OF THE BOUNDARY.

MODELS IN AGREEMENT ON KEEPING BULK OF THE MCS NORTH OF THE CWA
THIS MORNING...BUT BASED ON CURRENT RADAR/SAT TRENDS....NORTHERN 2 TO
3 TIERS OF COUNTIES COULD GET CLIPPED. LIKELY POPS WILL COVER
THIS FOR NOW. SOUTH OF THE BOUNDARY DRY START EXPECTED TO THE DAY.
WITH LITTLE IN THE WAY OF CONVECTIVE DEBRIS EXPECTED...MOSTLY SUNNY
SKIES WILL ALLOW THE FRONT TO PICK UP SPEED AND SHOOT THROUGH MUCH OF
THE CWA...STALLING OUT SOMEWHERE ACROSS FAR N IN/EXT SW LWR MI. MUCH
OF CENTRAL IL AND IN REACHED THE UPPER 80S TO MIDDLE 90S IN THE WARM
SECTOR YESTERDAY AND THINK THIS IS REASONABLE FOR MUCH OF THE CWA
TODAY. NORTHERN GROUPS COULD BE A BIT TRICKER DEPENDING ON EXACT
FRONTAL POSITION. WILL BE BUMPING TEMPS UP IN ALL GROUPS WITH LOWER
90S IN THE SOUTH TRENDING TOWARDS MID 80S IN THE NORTH. RECORDS LOOK
TO BE SAFE TODAY...WITH FWA RECORD AT 96 AND SBN AT 93. LOWS IN THE
60 TO 65 DEGREE RANGE LOOK GOOD ACROSS THE CWA.

AS FOR PCPN CHCS...EXPECT LITTLE ACTIVITY (OTHER THAN WHAT WAS
NOTED ABOVE) UNTIL AFTN WHEN MAX TEMP REACHED. H7 TEMPS VARY BY MODEL
WITH STG CAP INDICATED ON AVN(+9 C) AND SOMEWHAT WEAKER ON ETA(+6 C).
BY THIS TIME...MODELS AGREE ON MODERATE TO STG INSTABILITY IN PLACE
WITH LIS -3 TO -7 AND CAPES 1500-2500. ANY STORMS THAT DO POP WILL
LIKELY BE QUITE STRONG AND PRODUCE LOCALLY HEAVY RAIN. COMPLICATING
FACTOR WILL BE DECENT SHORTWAVE SET TO ENTER THE NW CWA DURING THE
AFTN. THIS COULD TRIGGER A LINE OF CONVECTION AHEAD OF THE
APPROACHING FRONT. AS A RESULT...WILL KEEP WITH CURRENT POP SET-UP
FOR TODAY...BUT PLACE EMPHASIS ON AFTERNOON. TONIGHT...GUIDANCE
NUMBERS KEEP LIKELY POPS IN ALL AREAS AS FRONT MOVES THROUGH OVER
NIGHT. SEE NO REASON TO ARGUE. WILL KEEP MENTION OF SVR OUT OF
ZONES...BUT PLACE EMPHASIS ON RISKS IN MORNING HWO.

LINGERING POST FRONTAL PCPN SHOWN BY BOTH MODELS...WITH THINGS
DRYING OUT DURING THE AFTN. TEMPS WILL BE 15 TO 20 DEGREE COOLER AND
WHAT IS EXPECTED TODAY...MAINLY DUE TO THE CLOUD COVER. MOSTLY CLR
SKIES EXPECTED FOR WEDS NGT AND THURS...WITH LOWS IN THE 50S AND
HIGHS IN THE MID 70S.

EXTENDED FORECAST...
FEW CHANGES MADE. HAVE BUMPED TEMPS INTO NEXT CATEGORY FOR FRI AND
SAT AS AVN H8 TEMPS AND PLENTY OF SS SUPPORT SLIGHTLY WARMER TEMPS...
NEAR NORMS FOR EARLY JUNE.

.IWX...NONE.

FISHER/LASHLEY

In the hours before

Special weather statement, Jun 4, 11:13 AM EST, 1 hour 11 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-050015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1113 AM EST TUE JUN 4 2002

THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES INTO EARLY TONIGHT
FOR NORTHERN INDIANA...NORTHWEST OHIO AND FAR SOUTHERN LOWER
MICHIGAN. A STATIONARY FRONT ACROSS NORTHERN INDIANA AND NORTHERN
OHIO WILL TRIGGER THUNDERSTORMS THROUGH THIS EVENING. THE VERY WARM
AND MOIST AIR SOUTH OF THE FRONT WILL BECOME UNSTABLE WITH DAYTIME
HEATING...PROVIDING THE CHANCE TO STORMS TO BECOME SEVERE. STABLE
CONDITIONS IN THE MID ATMOSPHERE THAT INHIBITED STORM FORMATION
YESTERDAY ALONG AND SOUTH OF THE FRONT HAVE DECREASED...PROVIDING A
MORE FAVORABLE ENVIRONMENT FOR STORM FORMATION. THE MAIN SEVERE
HAZARD NORTH OF THE FRONT OVER EXTREME LOWER MICHIGAN IS LARGE
HAIL...WHILE THE HAZARDS SOUTH OF THE FRONT INCLUDE BOTH LARGE HAIL
AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SKIP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:08 PM ESTSevere Thunderstorm WarningIWXHuntington, Whitley32 min
Jun 4, 3:36 PM ESTSevere Thunderstorm WarningIWXFulton44 min
Jun 4, 4:04 PM ESTSevere Thunderstorm WarningIWXKosciusko, Miami46 min
Jun 4, 4:10 PM ESTSevere Thunderstorm WarningIWXWabash30 min
Jun 4, 4:25 PM ESTSevere Thunderstorm WarningIWXHuntington45 min
Jun 4, 4:39 PM ESTSevere Thunderstorm WarningIWXWabash41 min
Jun 4, 4:46 PM ESTTornado WarningIWXHuntington24 min
Jun 4, 5:03 PM ESTTornado WarningIWXWells47 min
Jun 4, 5:09 PM ESTTornado WarningIWXHuntington41 min
Jun 4, 5:20 PM ESTSevere Thunderstorm WarningIWXAdams40 min
Jun 4, 5:59 PM ESTSevere Thunderstorm WarningIWXAdams31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.